Maine, 2007

Heavy Snow in Maine, March 2, 2007

March 2, 2007 · NWS GYX · 16 events in 16 counties and zones

Low pressure over the Great Lakes in combination with a second low that developed off the mid-Atlantic coast brought heavy snow to the region. Along the immediate coast, the snow changed to rain before ending.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure over the Great Lakes in combination with a second low that developed off the mid-Atlantic coast brought heavy snow to the region. Along the immediate coast, the snow changed to rain before ending. Snowfall amounts ranged from 2 to 4 inches along the coast of York County to more than 6 inches in other parts of the region, with more than a foot in some mountain locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 1, 9:42 PM EST, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 1, 9:42 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
942 PM EST THU MAR 1 2007

.SHORT TERM /REST OF TONIGHT THROUGH FRIDAY/...
980 MB LOW WAS CENTERED WEST OF CHICAGO AT 02Z. LATEST RADAR
MOSAIC SHOWS WARM AIR ADVECTION PRECIPITATION BREAKING OUT TO OUR
SOUTH AND WEST. THERE WAS ADDITIONAL ACTIVITY OVER OUR AREA...BUT
WITH BONE DRY 00Z KGYX RAOB PRECIPITATION WAS DRYING UP BEFORE
REACHING THE GROUND. THE MORE SIGNIFICANT SURGE OF MOISTURE WILL
ARRIVE AFTER MIDNIGHT AND REACH NORTHERN EXTENT OF THE FORECAST
AREA TOWARD DAWN. PROFILE IS PLENTY DRY AND COLD SO ONSET SHOULD
BE FROZEN IN ALL SECTIONS. LATEST NUMERICALS IN GOOD AGREEMENT
THAT SECONDARY WILL DEVELOP VICINITY OF THE DELMARVA BY 12Z
FRIDAY...THEN MAKE ITS WAY SLOWLY NORTHEAST ALONG THE COAST.
PROBLEM FOR FRIDAY REMAINS THE EXTENT OF MIX OR CHANGEOVER ALONG
THE COASTAL PLAIN BY FRIDAY AFTERNOON. I RAISED WINDS OVER THE
LAND ON FRIDAY BASED ON THE BUFKIT FORECAST SOUNDINGS AND ADDED
HEAVY AT TIMES TO PRECIPITATION FORECAST WORDING. 1ST PERIOD
HOURLY GRIDS WERE ADJUSTED BASED ON RADAR...SATELLITE...AND
MESONET. ALL DIGITAL AND TEXT PRODUCTS WERE UPDATED. ON THE
WATERS...I MADE MINOR ADJUSTMENTS TO THE SYNOPSIS AND FORECAST.

&&

.PREV DISCUSSION... /ISSUED 344 PM EST THU MAR 1 2007/

SHORT TERM /TONIGHT THROUGH FRIDAY/...
NO SIGNIFICANT CHANGES TO CURRENT FORECAST. MODELS SHOWING
IMPORTANT DIFFERENCES IN SPEED AND DEVELOPMENT OF COASTAL SFC
LOW...WITH GFS FURTHER WEST..TRACKING LOW FROM KCON-KCAR...AND WARMER
THAN NAM WHICH...WHICH TRACKS LOW RIGHT ALONG THE COAST. REG GEM
IS A NICE COMPROMISE BETWEEN THE TWO. RIGHT NOW...LEANING TOWARD
THE WETTER AND COLDER NAM. LOOKING AT CURRENT RADAR AND
SAT...ESPECIALLY WV...TROPICAL STREAM OF AIR PUMPING PLENTY OF
MOSITURE OUT OF THE GULF OF MEXICO...AND THIS MOISTURE WILL JUST
CONTINUE TO MOVE N. ALSO...12Z NAM INTIALIZED JET STREAK OVER TX
BETTER...AND GFS LOOKS LIKE IT IS HAVING SOME DIFFICULTY HANDLING
ONGOING CONVECTION. FAIRLY CERTAIN THERE WILL BE SOME MIXING ALONG
AND NEAR THE COAST...BUT THIS WILL NOT OCCUR UNTIL ABOUT 3/4 OF
THE QPF HAS FALLEN...WHICH STILL LEADS TO AT LEAST 6 INCHES OVER
SRN ZONES...WITH A FOOT JUST INLAND AND ALONG THE COAST FROM KPWM
NORTHEAST. IN THE MTNS...AND ESEPECIALLY THE FOOTHILLS...EXPECTING
A FOOT TO A FOOT AND A HALF. -CEMPA

LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SECONDARY LOW FORECAST TO BE VICINITY OF ME BY 06Z SAT.  GFS PUTS
IT BETWEEN KAUG AND KBGR AT THAT TIME WHILE NAM SHOWS IT FURTHER
EAST IN THE GULF OF ME...MORE IN LINE WITH THE NGM.  PRECIPITATION
WILL BE TAPERING OFF TO SNOW SHOWER ACTIVITY FRI EVENING.  SNOW
SHOWER ACTIVITY WILL CONTINUE THROUGH THE REST OF THE WEEKEND...
ESPECIALLY OVER NORTHERN/MOUNTAIN SECTIONS.  WINDS ON BACK SIDE
OF THIS EVENT HOLD OFF TIL MON NIGHT AT WHICH TIME THEY INCREASE
AND ADVECT IN MORE OF A ARCTIC AIR MASS WITH TEMPERATURES BRIEFLY
GOING 15 DEGREES BELOW NORMAL ON TUE...REBOUNDING BACK TO NORMAL
BY THU AS A RIDGE OF HIGH PRESSURE DRIFTS ACROSS FORECAST AREA WED/
WED NIGHT. GFS NOW ADVERTISING NEXT STORM FOR NEXT THU.  -CEMPA

AVIATION...
VFR CONDITIONS THRU ABOUT MIDNIGHT...THEN SN WILL MOVE IN FROM THE
WEST...GETTING INOT KLEB ABOUT 5Z...AND REACHING KAUG BY 11Z.
THERE WILL BE A FEW HOURS OF IFR AT THE START BEFORE CONDITIONS
DROP TO LIFR/VLIFR...AND REMAIN THERE THRU THE MORNING. SOME
IP/FZRA WILL BE POSSIBLE BY MIDDAY AT ALL TERMINALS BUT KAUG.  -CEMPA

MARINE...
SHORT TERM...WILL KEEP THE STORM WRNG IN PLACE...AS DEEP ERLY FLOW
WILL STRENGTHEN IN ADVANCE OF COASTAL LOW...ESPECIALLY FRI
AFT/EVE. LONG TERM...GLW POSSIBLE MON NIGHT INTO TUE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR MEZ007>009-
     012>014-018>028.

NH...WINTER STORM WARNING UNTIL 7 PM EST FRIDAY FOR NHZ001>010-013-
     014.

MARINE...STORM WARNING FROM 7 AM TO 7 PM EST FRIDAY FOR ANZ150.

&&
Hazardous weather outlook, Mar 1, 6:59 AM EST, 20 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
659 AM EST THU MAR 1 2007

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-021200-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
659 AM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE
AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER
MA.

.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE AREA FROM 10 PM
TONIGHT THROUGH 7 PM FRIDAY. SNOW AMOUNTS SHOULD BE SIMILAR TO THE
VALENTINES DAY STORM.  PLEASE SEE THE LATEST STATEMENTS /WWUS41
KGYX/ ISSUED BY THIS OFFICE CONCERNING THIS EVENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WINTER STORM WILL CONTINUE THROUGH THE DAY ON FRIDAY. AN
ARCTIC COLD FRONT WILL MOVE THROUGH THE REGION ON MONDAY AND BRING
IN MORE COLD AIR ON BRISK NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR LATE TONIGHT AND FRIDAY.

TEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Androscoggin forecast zone
Reported by
Official NWS Observations
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Central Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Official NWS Observations
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Official NWS Observations
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Interior York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Kennebec forecast zone
Reported by
Official NWS Observations
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Knox forecast zone
Reported by
Official NWS Observations
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Official NWS Observations
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Official NWS Observations
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Official NWS Observations
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
March 2, 3:00 AM EST to 10:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Official NWS Observations
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24091, 24093, 24094, 24095, 24097, 24098, 24100, 24101, 24103, 24104, 24105, 24107, 24108, 24110, 24111, 24113.